advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From St. Louis, Missouri, USA:

My neighbor is an insulin dependent diabetic who has been using an insulin pump for several years. In the past couple of months, he has begun repeating phrases that I say, verbatim. For example, we were out at dinner with friends and I said to the person next to me in a voice loud enough for him to hear, "Oh wow, that blue car has a lot of bumper stickers." The next thing I knew, he was repeating those exact words. This has happened several times in the past couple of months and each time, the words are precisely the words that I have just said or another person has just said. Other example phrases: "That door is pretty squeaky." "What a pretty green dress she has on!"

I know that diabetes can manifest itself in many ways and I am not sure if this is just a recently developed habit or if it could be a symptom of something. If it were some new habit, then so be it; I'll just let it be. If he needs to tell the doctor, then I'll need to make him aware of it, because he doesn't seem to notice that he's doing it.

Answer:

The verbatim repeat of speech is a problem if it signals that your friend is clinically suffering the symptoms of a low blood sugar. The brain requires a continuous supply of glucose in order to function normally. When patients with diabetes receive medications to lower the blood sugar, the sugar can go too low. This is more common with insulin, but can also be seen with some of the oral medications. I have had patients who act strangely, speak in a way that makes them uninterpretable, and they may not remember when they have behaved or spoken this way after the low blood sugar resolves. My suggestion would be to ask your friend several questions that test whether he is oriented to the present by asking him where he is, what time it is, who you are, and so on. If he cannot answer these questions, he may be low and require treatment and blood sugar monitoring.

JTL

DTQ-20090315180920
Original posting 4 Apr 2009
Posted to Behavior

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.